[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re:[IP] high #'s after set change

On Sun, 23 Jan 2000 email @ redacted wrote:

> Sue,
> Please explain.  You say Amy leaves the old set in for 2 hours.  What does that do?  Since it's not in the pump it cannot deliver insulin.  I am trying to understand.

from yesterdays post. This prevents two problems.

1) insulin leaking out of the would with body fluids when you remove the 
set. Any insulin that leaks out obviously is not absorbed.

2) preventing tissue damage at the infusion site. Damaged tissue does not 
absorb insulin in the same manner as healthy undamaged tissue. Thus while 
the insulin may have been delivered, it will not necessarily be absorbed. 
You see this manifested occasionally when a site "goes bad".

By leaving the set in place, most of the insulin will be absorbed into 
the blood stream before you irritate the site by removing the cannula.

About 5 years ago, Lily was experiencing the problem of highs after set 
changes. One day she asked me what the "stuff" comming out of her old set 
spot was -- since it was a clear fluid. She had just bolused for 
breakfast and the droplet that appeared on her skin was about the size of 
what forms on the end of a set when you prime it (small drop). We know 
from the size of a priming bolus, that this can be as much as 5 units of 
insulin. The next time she changed, we left the set in place. Lo and 
behold, the after change high bg's went away.

Magic?? no, common sense.

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml